Iowa, 2024Tornado in Iowa, May 31, 2024
May 31, 2024 · NWS DMX · 1 event in 1 county or zone
A weak cold front passed across the area on May 31st. Instability was modest along with rather weak shear, so more widespread severe storms did not occur.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front passed across the area on May 31st. Instability was modest along with rather weak shear, so more widespread severe storms did not occur. However, as storms initiated early in the day near the front a weak tornado was observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 31, 11:29 AM CST, 16 minutes earlier. Its key messages:
- Spotty showers this morning will restrengthen this afternoon with non-severe thunderstorms moving across the area.
- Quiet Saturday with showers and storms possible Sunday into Monday.
- More robust system Tuesday into Wednesday could be our next chance for strong to severe storms.
Area forecast discussion, May 31, 11:29 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1229 PM CDT Fri May 31 2024
...Updated for the 18z Aviation Discussion...
.KEY MESSAGES...
- Spotty showers this morning will restrengthen this afternoon
with non-severe thunderstorms moving across the area.
- Quiet Saturday with showers and storms possible Sunday into Monday.
- More robust system Tuesday into Wednesday could be our next
chance for strong to severe storms.
&&
.DISCUSSION...
Issued at 228 AM CDT Fri May 31 2024
Convection in western Iowa fizzled out overnight with a few spotty,
slow moving showers lingering early this morning. Meanwhile, a cold
front sits northwest of the area, across South Dakota into
Nebraska with a line of convection continuing to bubble early
this morning. This will pass into Iowa later this morning,
moving across the area through the afternoon and evening. With
diurnal heating as support, showers will strengthen and become
more widespread. Even so, the severe risk today remains low with
very little instability to work with. Soundings do continue to
show fairly dry low levels, so it is possible that some
stronger gusts develop with shower and storm activity this
afternoon.
A few showers may linger in eastern Iowa on Saturday morning,
but otherwise it should be a nice day with temperatures nearing
80 degrees. By Sunday the next wave moving though the zonal
upper air pattern makes its way towards Iowa. Models are
initially rather diffuse with the boundary before the system
better organized later Sunday. As such, it is possible that most
of Sunday would be dry before precipitation develops later in
the day but confidence in the details is low at this time. The
wave looks to pass across the area later Sunday into Monday.
There is a little more instability to work with in this system
however shear still remains fairly modest. So while a few
stronger storms are possible, as it currently stands the severe
chance looks to remain low in Iowa.
A more robust system is still on track for Tuesday into
Wednesday. While timing differences still exist between the Euro
and GFS, there is still a signal in both for a more wrapped up
system with greater instability up into the area. There is some
indication that better shear may lag the instability a bit.
While details are still vague, this system will likely be the
next opportunity for strong to severe storms across the area.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1229 PM CDT Fri May 31 2024
Scattered thunderstorms developing over west/northwest IA will
fill in across the north through 00z and initially affect only
FOD and MCW. Southeast sites will see some aft 02z; especially
ALO compared to DSM/OTM which remain farther removed from the
forcing. Generally VFR cigs though northwest will see period of
MVFR aft 10z through 16z. Light winds outside of a few gusts
near storms. VFR/MVFR vsby near storms. Most of the
precipitation ends by 13z with lingering VCSH at a few sites.
/rev
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Hagenhoff
AVIATION...REV
Hazardous weather outlook, May 31, 2:39 AM CST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
339 AM CDT Fri May 31 2024
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-010845-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
339 AM CDT Fri May 31 2024
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Showers and storms are expected at times today into tonight,
especially west and north. The chances for any strong storms
remains very low, but some gusty winds could occur.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Additional thunderstorms are expected on Sunday into Monday and
again early next week. A few stronger storms are possible later
Sunday, but the severe risk remains low at this time. The severe
risk for early next week will be better evaluated in the coming
days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed at this time.
Tornado, Pocahontas
- When
- May 31, 11:45 AM CST to 11:46 AM CST
- Where
- Pocahontas County, 2.65 mi SSW of Varina to 2.23 mi SSW of Varina
- Rating
- EFU
- Path length
- 0.42 mi
- Path width
- 30 yd
- Reported by
- Trained Spotter
- Coordinates
- 42.633, -94.912
Two different spotters sent in pictures of this tornado. It was a brief tornado just southwest of Varina near the county line. This tornado remained in rural areas and did not impact any damage indicators, hence the EFU rating.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in New Mexico, May 31, 2024$2.1 million · 2.5 in hail · 12 events
- Flash Flood in Kansas, May 31, 2024$100,000 · 1 event
- Damaging Wind in Florida, May 31, 2024$50,000 · 50 kt wind · 1 event
- Flash Flooding and Flooding in Missouri, May 31, 2024$15,000 · 12 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 31, 202450 kt wind · 16 events
- Flash Flooding and Hail in Texas, May 31, 20241.25 in hail · 14 events
- Hail and Damaging Winds in Texas, May 31, 20242.75 in hail · 11 events
- Hail in Colorado, May 31, 20242.25 in hail · 9 events
- Flash Flooding in Arkansas, May 31, 20246 events
- Damaging Winds in Texas, May 31, 2024$7,000 · 61 kt wind · 5 events
- Hail and Damaging Wind in Texas, May 31, 20241 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 31, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172278.